By Nicole MacKee
Statins may play a role in lowering the risk of primary open-angle glaucoma, according to research that has also found that high cholesterol levels may increase a person’s glaucoma risk.
After analysing the data of 136,782 participants aged 40 years and over from the Nurses’ Health Study, Nurses’ Health Study 2 and the Health Professionals Follow-up Study researchers found that a history of any statin use was associated with a 15% lower risk of glaucoma. The use of statins for five years or more was associated with a 21% lower risk of glaucoma compared with those who had never used statins, whereas participants who had used statins for 10 or more years had a 40% lower risk of glaucoma compared with never-users, the researchers reported.
The research, published in JAMA Ophthalmology, also found that every 20 mg/dL (0.5 mmol/L) increase in total serum cholesterol was associated with a 7% increase in the risk of glaucoma.
The researchers said that potential mechanisms for the association included a lowering of intraocular pressure and neuroprotection.
Clinical Associate Professor Andrew White, Head, Department of Ophthalmology, Westmead Hospital, Sydney, said these latest findings were in line with those in research he had conducted with colleagues that had identified cardiovascular disease as an important risk factor for rapid glaucoma progression (Am J Ophthalmol 2017; 180: 151-157).
‘Cardiovascular disease in all its forms seems to be quite a risk factor for, at the very least, glaucoma progression,’ he said, adding that it had been theorised that impaired blood flow to the eye may be one of the causes of glaucoma progression.
‘Many patients ask me what they should be doing in terms of diet and exercise to reduce their risk of glaucoma,’ he said. ‘And research is indicating that what’s good for your heart is good for your eyes.
‘This study adds great weight to that advice, but I would like to see some more prospective and experimental studies before I recommend that everybody with glaucoma suddenly gets put on a statin.’
He said there was a very small number of people who may have a catastrophic reaction to statins, such as muscle breakdown and kidney failure.
JAMA Ophthalmol 2019; doi:10.1001/jamaophthalmol.2019.0900.